Virologically suppressed PLWH who switched ART regimens gained more weight than those who remained on their stable regimen, but the increase mostly plateaued after 24 weeks, according to a pooled analysis of 12 clinical trials sponsored by Gilead Sciences and published in Clinical Infectious Diseases.
The trials included 4,166 participants who were randomized to switch their treatment and 3,150 who were randomized to continue on their current regimen; combined, they contributed a total of 11,456 person-years of follow-up.
After 48 weeks, median weight gain was 1.6 kg in the switch group compared to 0.4 kg in the remain group. By week 96 (in a subset of trials that continued that long), those who changed medications had gained a median of 2.0 kg; by contrast, those who didn’t change medications had gained a median of 0.5 kg.
In the switch group, the proportion of participants considered obese rose from 21% to 25% over 96 weeks—but 28% in that group also lost weight during the same period. In the remain group, the obesity rate remained stable at 21%—but 43% in that group lost weight.
One of the studies included in the analysis found more gastrointestinal adverse events on a regimen containing dolutegravir compared to one containing tenofovir alafenamide, but it did not explore the effect this might have had on weight changes.
The pooled analysis did not find an association between weight gain, gender, and race, as previous studies had. However, this may be due to differences in the socio-geographic characteristics of participants in the various component studies, the authors suggested.
In terms of specific antiretrovirals, the study authors found that switching away from efavirenz or tenofovir disoproxil fumarate resulted in the highest weight gain. (Both antiretrovirals are known to potentially suppress weight.) That said, the absence of a previously taken weight-suppressive HIV medication does not preclude a weight-enhancing effect of the new drug, study authors noted: “It remains uncertain whether this [modest weight gain after ART switch] is due to the loss of a weight suppressive effect of prior regimens or a weight gain effect of the newer regimen,” they wrote.
Providers should monitor weight and counsel patients on maintaining a healthy diet and remaining physically active, the authors recommended.
(This analysis was also sponsored by the pharmaceutical company, and several study authors are company employees.)